Arkansas, 2012Blizzard and Winter Storm in Arkansas, December 25 to 26, 2012
December 25 to 26, 2012 · NWS MEG · 12 events in 12 counties and zones
A powerful upper level low pressure system tracked across the Mid-South into the Ohio Valley the night of December 25th, 2012 into the morning of December 26th, 2012. The system brought heavy snow and gusty winds to much of Eastern Arkansas.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper level low pressure system tracked across the Mid-South into the Ohio Valley the night of December 25th, 2012 into the morning of December 26th, 2012. The system brought heavy snow and gusty winds to much of Eastern Arkansas. Blizzard conditions occurred with visibilities of less than a quarter mile and wind gusts of 35 mph or greater for several hours across Lawrence and Randolph Counties. Snow accumulations ranged from three to twelve inches across Eastern Arkansas, mainly northwest of a Wheatley to Blytheville line. The higher snow totals were result of thunder snow which occurred in a few snow bands across Northeast Arkansas. The strong winds knocked down trees and power lines. A few homes were damaged from fallen trees. Roads were hazardous and numerous accidents occurred as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 25, 6:12 PM CST, 48 minutes earlier.
Area forecast discussion, Dec 25, 6:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
612 PM CST TUE DEC 25 2012
.UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 406 PM CST TUE DEC 25 2012/
DISCUSSION...
..BLIZZARD WARNINGS IN EFFECT FOR EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHWEST TENNESSEE...
CURRENTLY...A POTENT UPPER LOW IS TRACKING INTO THE ARKLATEX
REGION AT THIS TIME. SURFACE LOW PRESSURE IS RAPIDLY DEVELOPING
OVER THE LOWER MISSISSIPPI VALLEY. MODERATE TO HEAVY RAIN
CONTINUES TO SPREAD NORTH ACROSS THE AREA. RAIN WILL MIX WITH
SNOW OR SLEET ACROSS NORTHEAST ARKANSAS AT ONSET. WARMER AIR
CONTINUES TO WRAP AROUND THE SYSTEM FROM THE EAST AND NORTHEAST SO
MOST PLACES OUTSIDE NORTHEAST ARKANSAS SHOULD SEE RAIN INTO THE
EARLY EVENING HOURS. TEMPS RANGE FROM THE MID 30S NORTHWEST TO
AROUND 50 IN MONROE COUNTY MS.
TONIGHT INTO WEDNESDAY...12Z MODELS ARE IN GOOD AGREEMENT WITH THE
MAIN FEATURES. THE DETAILS...SUCH AS THE PLACEMENT OF THE
DEFORMATION ZONE...VARY A LITTLE. THE UPPER LOW WILL TRACK JUST
SOUTH OF MEMPHIS TO NEAR THE TN RIVER BY 12Z WED. THE SURFACE LOW
WILL CONTINUE TO DEEPEN AND MOVE TO MIDDLE TN BY 12Z WED. EXPECT
THE WARM CONVEYOR BELT RAIN TO CONTINUE TO PUSH UP OVER THE
MIDSOUTH THIS EVENING. AS THE SURFACE LOW STARTS TO MOVE EAST OF
THE RIVER SURFACE WINDS WILL START BACK ACROSS EASTERN ARKANSAS
AND COLDER AIR WILL DRIVE SOUTH CHANGING PRECIPITATION QUICKLY
OVER TO ALL SNOW. AREAS WEST OF THE MISSISSIPPI RIVER SHOULD BE
ALL SNOW BY MIDNIGHT. SNOW WILL SPREAD EAST OF THE RIVER AFTER
MIDNIGHT. AS THE UPPER LOW PIVOTS THROUGH IT APPEARS THE
DEFORMATION ZONE ALONG WITH THE HEAVIEST SNOW WILL SET UP ACROSS
EASTERN ARKANSAS...THE MISSOURI BOOTHEEL AND EVENTUALLY NW TN.
THIS DEFORMATION ZONE IS WELL DISPLAYED ON CURRENT RADAR IMAGERY
ACROSS THE ARKLATEX NORTH INTO WESTERN ARKANSAS. ADDED MORE SNOW
FURTHER SOUTH ACROSS EAST CENTRAL ARKANSAS BASED ON THE LATEST
GUIDANCE SHOWING THE COLD AIR DIVING SOUTH THROUGH THE DELTA AND
AS A RESULT EXTENDED THE BLIZZARD WARNING INTO CRITTENDEN...ST
FRANCIS AND LEE COUNTIES. MEANWHILE THE SURFACE WINDS WILL BE
TREMENDOUS. MODEL DATA INDICATES THAT WINDS WILL BE OVER 50 KTS AT
5 KFT AT KJBR ALL NIGHT. SURFACE WINDS GUSTS OVER 40 MPH WILL BE
COMMON CREATING BLIZZARD CONDITIONS ONCE THE SNOW STARTS FLYING.
AREAS EAST OF THE MS RIVER WILL HAVE TO CONTEND WITH HEAVY RAIN AT
TIMES THIS EVENING AND THEN THE DRY SLOT WILL PUSH NORTH THROUGH
NORTH MISSISSIPPI AND INTO WEST TENNESSEE. THERE IS A SMALL RISK
FOR SEVERE WEATHER OVER THE SE CORNER OF THE FORECAST AREA THOUGH
THE BEST CHANCE WILL REMAIN SOUTH AND EAST OF THE AREA. LATER
TONIGHT THE DEFORMATION BAND WILL START TO LIFT OUT AND SHOULD
PROVIDE 1 TO 3 INCHES OF SNOW TO THE COUNTIES IN THE WINTER
WEATHER ADVISORY WHICH INCLUDES MEMPHIS. IF THE DEFORMATION ZONE
SETS UP SLIGHTLY SE OF WHAT IS ANTICIPATED SNOW AMOUNTS WOULD
INCREASE IN MEMPHIS. SNOW WILL TAPER OFF ACROSS THE AREA WEDNESDAY
MORNING WITH VERY COLD CONDITIONS EXPECTED. HIGHS WILL REMAIN IN
THE 30S.
WEDNESDAY NIGHT INTO THURSDAY NIGHT...COLD HIGH PRESSURE WITH
BELOW NORMAL TEMPS EXPECTED. SNOW PACK WILL ALLOW FOR GOOD COOLING
ACROSS NW PART OF THE AREA WED NIGHT.
FRIDAY INTO SATURDAY...NEXT SYSTEM WILL MOVE THROUGH WITH SOME
LIGHT RAIN FRIDAY AFTERNOON THROUGH EARLY SAT. COULD BE A WINTRY
MIX UP NORTH. BELOW NORMAL TEMPS CONTINUING.
SUNDAY THROUGH TUESDAY. DRY...COOL WEATHER EXPECTED SUNDAY AND
MONDAY. ANOTHER SYSTEM MAY BRING PRECIP TO THE AREA TUESDAY.
SJM
AVIATION...
18Z TAFS
RAIN SHOULD BEGIN SPREADING NORTH INTO THE MIDSOUTH THIS
AFTERNOON... AHEAD OF A NORTHWARD ADVANCING WARM FRONT. HAVE
PUSHED BACK TIMING OF TS TOWARD MID AFTERNOON...BASED ON LATEST
CONVECTIVE TRENDS.
NAM 1 HOUR BUFR SOUNDING SUGGEST RAIN MAY MIX WITH SLEET DURING
THE MID TO LATE EVENING AT MEM. STRONG SURFACE WINDS WILL BACK
FROM THE NORTHEAST TO NORTHWEST IN THE 04Z TO 08Z TIMEFRAME...
WITH A CHANGEOVER TO SNOW BY 08Z TO 09Z.
PWB
&&
.AVIATION...
00Z TAF CYCLE
AS OF 00Z...DEEP SURFACE LOW IS CENTERED JUST NORTHWEST OF JACKSON
MISSISSIPPI...WITH AN UPPER LEVEL LOW LOCATED ACROSS ARKANSAS.
WSR-88D RADAR TRENDS PRECIPITATION BEGINNING TO TAPER OFF AT
TUP/MEM...AND SOON AT MKL DUE TO A DRY SLOT BUILDING IN ACROSS THE
AREA EARLY THIS EVENING. THIS DRY SLOT WILL BE TEMPORARY AS
PRECIPITATION ASSOCIATED WITH THE UPPER LEVEL LOW SPREADS ACROSS
TAF SITES THIS EVENING. BASED ON LATEST SHORT TERM
TRENDS...REMOVED MENTION OF THUNDERSTORMS AT TUP AS BEST
INSTABILITY WILL BE FURTHER EAST INTO ALABAMA THIS EVENING.
PRECIPITATION AT JBR MAY BRIEFLY BE A MIX OF RAIN...SLEET...AND
SNOW...BUT SHOULD QUICKLY TRANSITION OVER TO ALL SNOW THIS
EVENING AND BECOME HEAVY AT TIMES LATE THIS EVENING THROUGH
DAYBREAK WEDNESDAY. FOR MEM/MKL...PRECIPITATION SHOULD START BACK
UP AS RAIN THIS EVENING AFTER 26/02Z...AND TRANSITION TO SNOW
OVERNIGHT. IFR CONDITIONS EXPECTED TO PREVAIL AT ALL TAF SITES
WITH A GRADUAL IMPROVEMENT TO MVFR WEDNESDAY MORNING...AND VFR
CONDITIONS AT JBR AND PERHAPS MEM WEDNESDAY AFTERNOON AS THE UPPER
LEVEL LOW DEPARTS THE AREA. SUSTAINED NORTHEAST WINDS BETWEEN 20
TO 30 KTS WITH GUSTS BETWEEN 30 TO PERHAPS 40 KTS WILL BRING
SIGNIFICANT AVIATION IMPACTS ESPECIALLY TO JBR...AND PERHAPS MEM
DUE TO THE COMBINATION OF WINTER PRECIPITATION AND GUSTY WINDS.
THESE WINDS WILL BACK NORTHWEST AND GRADUALLY SUBSIDE INTO
WEDNESDAY AFTERNOON.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 31 36 24 38 / 100 30 0 10
MKL 32 36 22 37 / 100 60 10 10
JBR 29 33 17 32 / 100 30 0 10
TUP 35 40 25 43 / 100 30 0 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...BLIZZARD WARNING UNTIL 9 AM CST WEDNESDAY FOR CLAY-CRAIGHEAD-
CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
WEDNESDAY FOR PHILLIPS.
WIND ADVISORY UNTIL 9 AM CST WEDNESDAY FOR PHILLIPS.
BLIZZARD WARNING FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY
FOR CRITTENDEN-LEE AR-ST. FRANCIS.
MO...BLIZZARD WARNING UNTIL 9 AM CST WEDNESDAY FOR DUNKLIN-PEMISCOT.
MS...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
WEDNESDAY FOR COAHOMA-DESOTO-QUITMAN-TATE-TUNICA.
WIND ADVISORY UNTIL 9 AM CST WEDNESDAY FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...BLIZZARD WARNING UNTIL 9 AM CST WEDNESDAY FOR DYER-LAKE-
LAUDERDALE-OBION.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
WEDNESDAY FOR CARROLL-CROCKETT-FAYETTE-GIBSON-HAYWOOD-HENRY-
SHELBY-TIPTON-WEAKLEY.
WIND ADVISORY UNTIL 9 AM CST WEDNESDAY FOR CARROLL-CHESTER-
CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-MADISON-MCNAIRY-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Dec 25, 5:08 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CST TUE DEC 25 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-270115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
508 PM CST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
BLIZZARD WARNINGS ARE IN EFFECT ACROSS EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE THROUGH 9 AM WEDNESDAY
MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 10 INCHES WITH
LOCALLY HIGHER AMOUNTS ARE EXPECTED. THE HIGHER TOTALS WILL OCCUR
NORTHWEST OF A LINE FROM WYNNE ARKANSAS TO CARUTHERSVILLE
MISSOURI...INCLUDING JONESBORO. STRONG NORTH WINDS WILL ALSO CAUSE
SEVERE REDUCTIONS IN VISIBILITIES ALONG WITH CONSIDERABLE BLOWING
AND DRIFTING.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PORTIONS OF EAST
CENTRAL ARKANSAS...NORTHWEST MISSISSIPPI...AND WESTERN TENNESSEE
BEGINNING THIS EVENING THROUGH 9 AM WEDNESDAY MORNING. STORM TOTAL
SNOWFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
EXPECTED. GUSTY WINDS WILL CAUSE REDUCTIONS IN VISIBILITY...ALONG
WITH BLOWING SNOW CONDITIONS.
A WIND ADVISORY IS IN EFFECT FOR A GOOD PORTION OF THE MIDSOUTH
BEGINNING AT 6 PM THIS EVENING THROUGH 9 AM WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BLIZZARD WARNINGS AND A WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT UNTIL 9 AM WEDNESDAY MORNING.
A WIND ADVISORY WILL REMAIN IN EFFECT THROUGH 9 AM WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS THE MIDSOUTH ARE ENCOURAGED TO SEND IN REPORTS OF
OBSERVED WINTER WEATHER TONIGHT AND EARLY WEDNESDAY.
Event by event
8 winter storm, 2 winter weather, 2 blizzard. Local standard time, as filed.
Winter Storm, Clay
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Near blizzard conditions occurred at the Corning Airport where wind gusts up to 44 mph occurred with less than a quarter mile visibility for two hours. Snow accumulations ranged from six to eleven inches.
Winter Storm, Greene
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Near blizzard conditions occurred across Greene County where wind gusts greater than 35 mph occurred with less than a quarter mile visibility for two hours. Snow accumulations ranged from six to ten inches.
Winter Storm, Craighead
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Craighead forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Snow accumulations ranged from four to seven inches across Craighead County. A tree fell onto a house producing damage.
Winter Storm, Mississippi
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Mississippi forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Snow accumulations ranged from two to six inches across Mississippi County.
Winter Storm, Poinsett
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Poinsett forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Snow accumulations ranged from four to six inches across Poinsett County.
Winter Storm, Cross
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Cross forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Snow accumulations ranged from two to four inches across Cross County.
Winter Storm, St. Francis
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- St. Francis forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Snow accumulations ranged from one to three inches across St. Francis County.
Winter Storm, Lee
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Snow accumulations ranged from one to three inches across Lee County.
Winter Weather, Crittenden
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Crittenden forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Snow accumulations ranged from one to two inches across Crittenden County.
Winter Weather, Phillips
- When
- December 25, 7:00 PM CST to December 26, 6:00 AM CST
- Where
- Phillips forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Snow accumulations ranged around one inch across Western Phillips County.
Blizzard, Randolph
- When
- December 25, 9:55 PM CST to December 26, 1:15 AM CST
- Where
- Randolph forecast zone
- Reported by
- AWOS
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Walnut Ridge AWOS reported blizzard conditions for three hours. Wind gusts were as high as 43 mph with visibilities of less than a quarter mile. Thunder was also reported. Randolph County received the second highest snow totals with amounts between eight and twelve inches with higher amounts in snow drifts.
Blizzard, Lawrence
- When
- December 25, 9:55 PM CST to December 26, 1:15 AM CST
- Where
- Lawrence forecast zone
- Reported by
- AWOS
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Walnut Ridge AWOS reported blizzard conditions for three hours. Wind gusts were as high as 43 mph with visibilities of less than a quarter mile. Thunder was also reported. Lawrence County received the highest snow totals with amounts between seven and fourteen inches with higher amounts in snow drifts.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425098, 425099, 425100, 425101, 425102, 425103, 425105, 425106, 425107, 425108, 425096, 425097.